Aa
Aa
A
A
A
Close
Avatar universal

Will there be a new medication to replace Clonzapam?

I just found out 2 days ago that just about all prescriptions endings in "pam" will be removed from the shelves. They have verified that Clonzapam will be among them.  Being this is now widely used for epilepsy, etc., what do you think will replace the medication to help those of us who are sufferers?
2 Responses
Avatar universal
I do not think they will be completely removing them, but due to the number of people becoming addicted to benzodiazepines (used primarily for anxiety and seizure emergencies ie ativan, versed, xanax) doctors are more hesitant to prescribe them and use them in “emergency” situations. I use quotations because there are situations where if you physically look at someone it looks like an emergency (ie pseudoseizure) but it’s really not. It doesn’t mean they’re faking necessarily but that there is another reason for the behavior and other therapies and tests should be tried before jumping to dangerous medications. Luckily providers are already putting this into place... I’m not sure what they would be replaced with because there are patients who that’s the only option left..
Avatar universal
But depending on the case, they may try other drugs in different drug classes that work the same way in the body to get the same effect. Like if they’re on it for seizure control try a different antiepileptic drug, depression try a different antidepressant (different classes like tricyclics and tetracyclics)
5 Comments
My MD has already taken me off Clonzapam in December '17 and tried to put me on Gavapenten (sp) and that did not work at all, it actually made me worse.  She told me there wasn't anything else to put me on.  I go to see my Neurologist next week and I am praying he will try something.  I have had this since age 16 and I am now 69.  The seizures are so bad that I have them day and night in hands, legs and only sleep an average of 2-3 hrs at night and sometimes not at all.  No luck trying to take naps, as the seizures will not let me.  She also took me off Trazadone, so I'm pretty miserable.  If I had been abusing the medication I could see why, but I've only taken it as directed.
On any other medications? Some lower seizure threshold. Also side note epileptic and non-epileptic seizures can happen at the same time... I go through them both I’ve had over 30 seizures since November 2017. Plus coming off or goin on new meds can cause seizures, drop in BP or oxygen levels ect multiple things that wont respond to ceetain medications like antiepileptics or antidepressants
I do believe Trazadone is one that will either make abnormal heart rhythms possible (which can cause seizures) or lower the seizure threshold making you more susceptible. Every drug works differently in the body and it can make things that already exist worse or create a new problem. Medications that affect the Nervous system primarily are more likely to have adverse effects on the whole body. The brain is our “master computer” if that malfunctions or is overwhelmed due to chemicals, drugs, disease ect any body system can be effected.
That’s probably why you were taken off, not because they thought you were abusing it.
Well, as I have mentioned I am no longer on that.  I also have Sleep Apnea and will be getting my equipment this week for treatment.  Many people with restless leg syndrome have had relief for that problem I haven't heard where it helps for Epilepsy.  I am hoping for ANY relief.  Thank you so very much for your response on my issues, it IS greatly appreciated.  Keep me in mind if you have any more!!!!!
No problem! Yes it’s true they have helped with many things but they have also caused a lot of other problems and nasty side effects. Just with everything else they have to decide if the benefits outweigh the risks. Like certain anti anxiety meds (ativan, xanax ect) can cause you to breathe ineffectively or even stop breathing especially when you’re on other meds) Sadly with the opioid crisis doctors are being extra cautious on what they prescribe and what they don’t. I don’t blame them though I wouldn’t want to be sued because of a side effect of a drug or something had an opposite reaction and hurt someone! I really hope things look up for you feel free to shoot me a message anytime  with any questions!
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease